Nebraska, 2018

Heavy Snow and Winter Weather in Nebraska, April 1, 2018

April 1, 2018 · NWS GID · 15 events in 15 counties and zones

albeit more so in some places than others. While most of the 24-county area received at least a dusting up to a few inches, a fairly narrow, roughly 15-25 mile wide corridor accumulated markedly higher amounts ranging generally 4-11.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Snow is not usually associated with Easter, but this Sunday looked and felt a lot more like winter than early spring across South Central Nebraska...albeit more so in some places than others. While most of the 24-county area received at least a dusting up to a few inches, a fairly narrow, roughly 15-25 mile wide corridor accumulated markedly higher amounts ranging generally 4-11. The heart of this band was oriented west-northwest to east-southeast, centered roughly along a line from Elwood-Minden-Blue Hill-Bruning. According to reports from a variety of official and unofficial sources, some of the highest totals concentrated near the Fillmore-Thayer County line, featuring: 11.0 at Carleton, 10.8 near Belvidere and 9.5 near Shickley. Totals from a few larger towns in and near this main band included: 8 in Minden and 6 in Holdrege, Blue Hill and Clay Center. Lower amounts within the northern and southern fringes of the band included: 5.1 at NWS Hastings, 3.8 at Kearney and 3.4 in Hebron. Despite fairly hefty snow amounts in some spots, this event was relatively low impact, with little-to-no blowing and drifting thanks to winds averaging 10 MPH-or-less. However, slick roads did contribute to a single-fatality traffic accident on the northeast side of Grand Island.

As for timing, the majority of snow accumulated during the pre-dawn hours, starting in western counties around midnight and steadily spreading east within a few hours. After daybreak, mainly light snow hung on several more hours, ending in the west generally between 10 AM-noon CDT, and vacating far southeast areas around Hebron by 2 PM CDT. Turning to the meteorology behind this Easter event, this was a fairly textbook case of pronounced mid-level frontogenesis migrating across the Central Plains in broad west-northwest flow, especially evident around 700 millibars. At the surface, a sharp cold front had passed through on March 31st, ushering in an unseasonably-cold airmass. By the time snow broke out, a strong high pressure system (nearly 1030 millibars) settled into the region, keeping winds light. Although not record-breaking, high temperatures on the 1st averaged around 30 degrees below normal, with most of South Central Nebraska only topping out a few degrees either side of 30 F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 31, 5:52 PM CST, 6 hours 8 minutes earlier.

Area forecast discussion, Mar 31, 5:52 PM CST, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
652 PM CDT Sat Mar 31 2018

.SHORT TERM...(This evening through Sunday)
Issued at 255 PM CDT Sat Mar 31 2018

Stratus has finally started to decrease this afternoon, but there
will be more moving into the area from the west. North winds will
continue to decrease during the afternoon and evening.

An upper level wave will move into the area this evening. Snow is
expected to move into the forecast area around dark tonight and
should spread across the area through midnight. The best chance for
snow will be during the overnight hours and into Sunday morning, and
mostly across the Nebraska portion of the area. There will likely be
a band of snow that sets up across the area and will produce some
fairly heavy snow. The snowfall amounts are a little bit of a
challenge knowing that there will be a fairly narrow band of snow
and a drop off past the main band. Have a little higher snow amounts
than the previous forecast especially in the middle part of the
forecast area. Will expand the warning by a couple of counties.

The snow should come to an end from west to east early in the
afternoon. Clouds should linger through much of the afternoon.
Temperatures will be a little cooler with snow and not much
sunshine.

.LONG TERM...(Sunday night through Saturday)
Issued at 255 PM CDT Sat Mar 31 2018

There will be a little break Sunday night into Monday as the wave
moves to the east. The main question for this time frame will be if
the temperatures will be as warm as forecast in the areas where
there will be some snow on the ground for Sunday night. There is
warm advection on Monday and if there is not much snow, especially
in north central Kansas, the temperatures could warm up. The south
to southwest winds will also help to melt snow and could warm things
up a little.

The next upper wave starts to affect the area Monday night. The
temperatures are cold enough that there will be some snow mainly
late Monday night into Tuesday morning.

There will be another break in the precipitation from Tuesday night
through Thursday. During this time the temperatures could rebound
and be a little more spring-like.

The next wave will approach the area Thursday night through
Saturday. There are actually a couple of waves that move through,
but there will be some on and off precipitation during this period.
Once again, temperatures are cool enough, especially late nights and
early mornings for there to be snow. The best chance for some
precipitation during this period will be Friday night.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 611 PM CDT Sat Mar 31 2018

Gusty northerly winds will continue for the next hour or two
behind the cold front which infiltrated the region earlier today.
As the winds diminish...expect them to become mainly light and
variable thereafter as an area of surface high pressure slides
into the eastern part of the state. At the same time...expect a
band of snow to develop and spread from west to east after
midnight. As a result...MVFR CIGS should develop between
01/08-01/10...with conditions deteriorating further by sunrise.
With the heaviest snow expected to develop around 01/12Z...expect
the possibility for LIFR VSBYs and near LIFR CIGS at both
terminals before the band dissipates as it tracks east after about
01/18Z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 10 PM this evening to 1 PM CDT
     Sunday for NEZ039>041-047>049-064-072>077-085>087.

     Winter Storm Warning from 10 PM this evening to 1 PM CDT Sunday
     for NEZ046-060>063.

KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Rossi
Hazardous weather outlook, Mar 31, 2:15 PM CST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
315 PM CDT Sat Mar 31 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
315 PM CDT Sat Mar 31 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Snow will develop across the area tonight. The heaviest snow will
be in a band along Interstate 80. A Winter Storm Warning and
Winter Weather Advisory are in effect for much of south central
Nebraska. Please see the Warning and Advisory for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow is expected to linger into the morning before tapering off
by early Sunday afternoon. Total snowfall accumulations of 2 to 8
inches are expected in south central Nebraska with lesser amounts
in north central Kansas. The Winter Storm Warning and Winter
Weather Advisory is in effect until 1PM on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow, 7 winter weather. Local standard time, as filed.

Winter Weather, Dawson

When
April 1, 12:00 AM CST to 8:00 AM CST
Where
Dawson forecast zone
Reported by
COOP Observer
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

A public report of 4.0 inches of snow was reported from Gothenburg. A cooperative observer measured a snowfall total of 3.3 inches in Cozad.

Winter Weather, Buffalo

When
April 1, 12:00 AM CST to 10:00 AM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

A snowfall total of 4.6 inches occurred in Miller and 3.8 inches fell in Kearney.

Winter Weather, Gosper

When
April 1, 12:00 AM CST to 10:00 AM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

A snowfall total of 4.7 inches occurred 8 miles south of Elwood. Also, a social media report of 4.0 inches of snow occurred in Elwood.

Heavy Snow, Phelps

When
April 1, 12:00 AM CST to 11:00 AM CST
Where
Phelps forecast zone
Reported by
COOP Observer
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

A cooperative observer measured a snowfall total of 6.0 inches in Holdrege. Also, a public report of 6.0 inches was received from the Franklin School field in Holdrege.

Heavy Snow, Kearney

When
April 1, 12:00 AM CST to 11:00 AM CST
Where
Kearney forecast zone
Reported by
COOP Observer
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

A public report of 8.0 inches of total snowfall occurred in Axtell. A cooperative observer measured a snowfall total of 7.0 inches in Minden. Also, a social media report of 7.0 inches of total snowfall occurred in Heartwell.

Heavy Snow, Clay

When
April 1, 12:00 AM CST to 12:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

A public report of 8.5 inches of total snowfall occurred 6 miles east southeast of Pauline. Cooperative observers reported a snowfall total of 6.0 inches at Clay Center, as well as 5.5 inches, six miles east-southeast of Clay Center.

Winter Weather, Furnas

When
April 1, 12:00 AM CST to 11:00 AM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

A snowfall total of 3.3 inches occurred 6 miles north northwest of Oxford.

Heavy Snow, Fillmore

When
April 1, 12:00 AM CST to 12:00 PM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

A snowfall total of 9.5 inches occurred 4 miles south of Shickley. Also, 5.0 inches fell in Geneva, both reported by cooperative observers. A public report of 8.0 inches occurred in Shickley.

Heavy Snow, Webster

When
April 1, 12:00 AM CST to 12:00 PM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

A snowfall total of 6.0 inches occurred in Blue Hill.

Winter Weather, Valley

When
April 1, 12:00 AM CST to 10:00 AM CST
Where
Valley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

A snowfall total of 3.1 inches occurred in Arcadia.

Heavy Snow, Thayer

When
April 1, 12:00 AM CST to 1:00 PM CST
Where
Thayer forecast zone
Reported by
Emergency Manager
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

A snowfall total of 11.0 inches was measured by the Thayer County Emergency Manager in Carleton. Also, 10.8 inches of snow was measured by a trained spotter 3 miles north of Belvidere, and a public report of 7.5 inches occurred one mile west of Alexandria. A social media report of 7.0 inches occurred in Davenport. Also, a sharp decrease of snow amounts occurred just to the south as cooperative observers measured a snowfall total of 5.0 inches in Bruning and 3.4 inches in Hebron.

Heavy Snow, Adams

When
April 1, 12:00 AM CST to 12:00 PM CST
Where
Adams forecast zone
Reported by
NWS Employee
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

An NWS Hastings employee measured 6.0 inches 2 miles north of Pauline. A COCORAHS site just south of the Hastings airport measured 5.5 inches. Also, a snowfall total of 5.1 inches occurred at WFO Hastings, NE.

Winter Weather, Hall

When
April 1, 12:00 AM CST to 11:00 AM CST
Where
Hall forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
NWS Employee
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

A snowfall total of 4.0 inches was measured one mile east southeast of Doniphan. Also, a public report of 2.7 inches occurred 3 miles west southwest of Grand Island. Snow and slick roads contributed to a fatal automobile accident in the morning in Grand Island.

Heavy Snow, Nuckolls

When
April 1, 12:00 AM CST to 12:00 PM CST
Where
Nuckolls forecast zone
Reported by
Social Media
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

A report of 8.0 inches of total snowfall occurred 3 miles south of Deweese.

Winter Weather, Hamilton

When
April 1, 12:00 AM CST to 12:00 PM CST
Where
Hamilton forecast zone
Reported by
Social Media
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

A snowfall total of 4.0 inches occurred in Stockham.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Hall2018-04-0184FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749607, 749609, 749612, 749613, 749615, 749619, 749772, 749773, 749775, 749780, 752851, 752852, 752857, 752860, 752861.